The Creswell Chronicle -

By Yaakov Levine
Nutritional Therapy Practitioner - Chronicle Columnist 

Nutritionally Speaking: Protect Your Brain Function

 

August 16, 2018

As I prepare to offer a class at the store this weekend, which highlights various hacks (tools) to support brain health and memory. I am reminded about a common issue amongst statin medication users, loss or diminishing cognitive function. An author and MD/Cardiologist Dr. Stephen Sinatra, who has been an important teacher of mine regarding cardiovascular health, introduced me to Dr. Graveline a few years back in one of his newsletters. Dr. Sinatra is a cardiologist and nutritionist with a specialty in anti-aging medicine.

The story begins in 1999 when Dr. Graveline (then a NASA Flight Surgeon) went for his NASA annual physical, and his blood test results showed his cholesterol was high. His doctors prescribed the statin drug, Lipitor, and soon after starting to take the medicine he experienced a six-hour episode of transient global amnesia (TGA). TGA refers to an unusual episode when an individual experiences an unexplained loss of memory, and what is called memory retrogression, where an individual goes back in time and loses recent memories.

After this happened, Graveline discontinued the Lipitor thinking there may be a connection between his symptoms and the medication. His doctors convinced him that it was just a coincidence and a year later he agreed to take a half dose of Lipitor. A couple of months later he experienced another TGA episode, but this time it lasted for 12 hours. His awareness went back 56 years to when he was thirteen years old; he remembered the names of his teachers and classmates, but he did not recognize his wife. He again stopped taking the statin drug, and his memory came back to normal.

If this was all that happened to him it would have been considered serious, but three years later in 2003 his health started to rapidly deteriorate. In his words, "In three terrible years I grew old and doddering, with weakness and easy fatigability deteriorating coordination and slowing reactions." Graveline had previously been able to split wood for himself and even his neighbors, and had thrived on physical activity.

He had some other symptoms including incidents similar to those with ALS or Lou Gehrig's disease. One afternoon, while eating a spinach salad with pecans, a piece of pecan aspirated into his lung due to loss of muscle control. His doctors could not come up with any explanations, so as a scientist and physician he started his own research. He set up a website, and posted his research findings there.

He started to receive correspondence from others with similar symptoms, and he started to classify them as "statin-damaged victims." They all experienced fatigue, muscle weakness, short-term memory loss and ALS or Parkinson's symptoms.

Dr. Graveline found in his research that statin drugs such as Lipitor, while disrupting the biochemical pathway in our bodies that produces cholesterol, also inhibits our ability to produce Coenzyme Q10.

CoQ10 is a powerful antioxidant, and is a critical ingredient for our production of energy in each and every cell in our bodies! In his research, Graveline has found that there is unexplained permanent damage to the mitochondria; the part of our cells that produce energy. Many health researchers think that mutations or damage of our cells mitochondria result in chronic disease and aging. CoQ10 also supports detoxification on the cellular level by scavenging the free radicals created in our cells' energy production process.

In his research, Dr. Graveline also found that by reducing cholesterol production with statin drugs there is often a resulting forgetfulness, disorientation and confusion. Cholesterol is a critical nutrient for our brain health. Research shows us that cholesterol in a key ingredient for the electrical connections in the brain, or synapses. To deprive the brain it's ability to produce cholesterol can affect your ability to process data and create memories.

In a 2007 article in the journal Drug Safety, the researchers described an increase in the number of suspected psychiatric adverse reaction to statin drugs including depression, memory loss, confusion and aggressive behaviors. The World Health Organization has reported ALS symptoms worldwide in statin drug users.

According to WebMD, there are many other potential side effects of statins such as:

Headache

Difficulty sleeping

Flushing of the skin

Muscle aches, tenderness, or weakness (myalgia)

Drowsiness

Dizziness

Nausea or vomiting

Abdominal cramping or pain

Bloating or gas

Diarrhea

Constipation

Rash

Statins also carry warnings that memory loss, mental confusion, neuropathy, high blood sugar and type 2 diabetes are possible side effects. It's important to remember that statins may also interact with other medications you take."

I am not implying or suggesting that you discontinue any medications as prescribed by your physician. This article is intended as an invitation to educate yourselves, and in doing so achieve greater health. For additional information, we have many resources regarding cardiovascular health at our library and at my store.

At Natural Grocers in Eugene, where I am the store's Nutritional Health Coach, we offer free classes that include plenty of information about healthy eating choices, and free one-on-one health coaching sessions (call 541-345-3300). Please "like" our Natural Grocers-Eugene Facebook page. Find our store's schedule of free classes at: https://www.naturalgrocers.com/store-location/eugene/.

 
 

Our Family of Publications Includes:

Powered by ROAR Online Publication Software from Lions Light Corporation
© Copyright 2018

Rendered 09/18/2018 00:32